Many people think over-the-counter (OTC) drugs are harmless, but they can be harmful if misused. Read on to learn about some common examples.
Stimulant-type laxatives are among the most misused OTC medications. Their active ingredients work by irritating the lining of the intestine. They are often misused by people trying to lose weight, but the people most affected by laxative misuse may be the elderly in nursing homes.
People who take laxatives too often to prevent constipation may becomes dependent on them in order to have a normal bowel movement.
A different form of laxative overuse, intake to the point of diarrhea, may lead to the following complications:
- Malnutrition occurs if your body cannot absorb certain nutrients before they leave your body.
- Dehydration worsens your constipation .
- Sodium and potassium deficiencies can affect a wide range of body systems, including the heart and nervous system.
- Calcium depletion can contribute to an increased risk for fractures .
Most OTC sleep aids contain antihistamines to cause drowsiness. Often, they lose effectiveness over time, which prompts people to take more than the recommended dose. Some people develop a psychological dependence.
Next-day drowsiness is a common problem with OTC sleep aids, even when taken as directed. Many people feel drowsy for longer than eight hours after taking them.. Overuse of OTC sleep aids can also cause the following symptoms:
- Disturbed coordination
- Abdominal pain
- Thickening of bronchial secretions
People with glaucoma, respiratory conditions, or difficulty urinating should talk to their doctor before using products containing an antihistamine.
Taking OTC pain relievers can be harmful if you take too many for too long. Commonly used nonsteroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen and naproxen can cause the following when used too often for too long:
- Ulcers, which may bleed
- Kidney damage
- Liver damage
NSAIDs may also increase the risk of having a heart attacks or stroke. This risk may increase with longer use.
How Much is Too Much?
To be safe, carefully follow the package directions or your doctor's advice when taking NSAIDs. Taking too much of these medications can increase your risk of adverse effects, especially if you are older.
Acetaminophen, a widely used pain reliever, may cause liver damage if used improperly.
As with NSAIDs, do not to take more than the recommended dose on the acetaminophen label. Also, do not take this medication for more days than recommended. It is important to keep in mind that taking more than the recommended dose will not result in added relief.
Remember that acetaminophen and NSAIDs are in many OTC cough and cold remedies. Also, acetaminophen is in some prescription pain medications like percocet and vicodin. So watch to make sure that you are not getting extra amounts of acetaminophen from other sources.
Talk to your doctor before using acetaminophen or NSAIDs if you have liver disease, are on warfarin therapy, drink more than three alcoholic beverages per day, or are taking other OTC or prescription medications.
Over-the-counter drugs are generally safe, but if you ignore the package directions or your doctor's recommendations, there can be dangerous consequences.
- Reviewer: Michael Woods, MD
- Review Date: 07/2014 -
- Update Date: 07/08/2014 -